Hail, Mitchell
- When
- June 29, 4:17 PM CST
- Where
- Mitchell County, 5 mi N of Beloit
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.533, -98.117
Severe thunderstorms hit Mitchell County a couple of times on the night of June 29. The first round pounded the Simpson area with 80 mph winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms hit Mitchell County a couple of times on the night of June 29. The first round pounded the Simpson area with 80 mph winds. Large trees were toppled throughout town. Metal sheds were also reported to have been damaged or destroyed in town along with numerous power poles snapped. Later that evening, shortly before midnight, a tornado was spotted in southern Mitchell County. The tornado had a short one mile path, but caused considerable tree damage, damaged a wind mill and three metal sheds. Golf ball size hail was also reported in the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 1:53 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 253 PM CDT WED JUN 29 2005 .SHORT TERM...CHANGING WEATHER OVER THE CWFA THIS AFTERNOON AS A SURFACE FRONT/TROUGH WORKS EAST. AS OF 2 PM...THE TROUGH WAS RUNNING ALONG HIGHWAY 281 BUT TAILED BACK SOUTHWEST IN NORTH CENTRAL KANSAS. DEEPER MOISTURE WAS CONFINED TO FAR NORTHEAST AREAS OF CWFA...WITH MUCH DRIER AIR FILTERING INTO THE WEST CWFA. WEST WINDS BEHIND TROUGH...AND SOUTHWEST WINDS AHEAD OF IT. VAST MAJORITY OF THE MOISTURE AND INSTABILITY IS GETTING PUSHED EAST OF THE CWFA THIS AFTERNOON. MOISTURE CONVERGENCE IS WEAKISH BUT CENTERED OVER SOUTHEAST AREAS. SWODAY1 HAS THIS PRETTY WELL OUTLINED...THE IDEA THAT FAR EAST AND SOUTH ZONES STAND ANY REAL SHOT AT SEEING A SIGNIFICANT STORM OR TWO. HAVE CONFINED STORM CHANCES THERE TONIGHT...WITH MAINLY EVENING CHANCE IN EASTERN AREAS...AND SOME CHANCE ALL NIGHT LONG SOUTH. SURFACE TROUGH WILL STALL/SLOW AND DEVELOPING LOW LEVEL JET COULD ACT AS A FOCUS SOUTHERN ZONES OVERNIGHT. MOISTURE WILL EVENTUALLY INCREASE IN THOSE AREAS LATER THIS EVENING. MORE FAVORABLE RIGHT REAR QUAD OF H250 JET WILL AID IN LIFT AS WELL. KEPT SCATTERED RISK DOWN SOUTH. LATE AFTERNOON CONVECTION WITH COLD FRONT IN WESTERN NEBRASKA UNLIKELY TO RESULT IN ANY OTHER THAN A FEW CLOUDS LATE THIS EVENING WESTERN AREAS. FEW OTHER EDITS TO THE FORECAST DUE TO EXTREME INCONSISTENCY AND PROBLEMS WITH GFE ON A NATIONAL SCALE. IN SOME CASES IT TOOK 10 TO 15 MINUTES JUST TO EDIT ONE PERIOD. TEMPERATURES LOOK MORE TEMPERATE THE NEXT COUPLE OF DAYS. .LONG TERM...12Z SATURDAY THROUGH WEDNESDAY...MAIN CONCERN IS THUNDERSTORM CHANCES THROUGH THE WEEKEND. SURFACE FRONT DEVELOPS ALONG THE EAST SLOPES OF THE ROCKIES ON SATURDAY...THEN MOVES ACROSS THE FORECAST AREA SUNDAY. THE FRONT MOVES BACK NORTH AS A WARM FRONT MONDAY AFTERNOON AND EVENING. SEVERAL SHORT WAVES MOVE ACROSS THE AREA DURING THE PERIOD. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MOSTLY DURING THE NIGHT TIME HOURS SATURDAY THROUGH MONDAY. HAVE KEPT LOW POPS FOR SATURDAY NIGHT AND SUNDAY NIGHT...AND ADDED POPS FOR MONDAY NIGHT. SATURDAY NIGHT THE FRONT REMAINS TO THE WEST...BUT THERE IS A FAIRLY STRONG UPPER WAVE THAT MOVES ACROSS THE AREA. THEN SUNDAY NIGHT AND MONDAY NIGHT AS THE FRONT MOVES TO THE SOUTH THEN BACK NORTH THERE IS A POTENTIAL FOR SOME THUNDERSTORMS. HAVE KEPT POPS LOW. DO NOT EXPECT THAT IT WILL BE A WASH OUT...BUT EXPECT SOME ACTIVITY...MOSTLY IN THE EVENING AND OVERNIGHT. TUESDAY AND WEDNESDAY WILL REMAIN DRY FOR NOW. A FEW WEAK UPPER WAVES MOVE ACROSS THE AREA...BUT THERE IS LITTLE IN THE WAY OF BOUNDARIES AROUND SO ANTICIPATE THAT IT COULD REMAIN DRY. TEMPERATURES...WARM TEMPERATURES ARE EXPECTED SATURDAY AND SUNDAY... THEN THE COLD FRONT MOVES THROUGH AND COOLS OFF A LITTLE FOR MONDAY. AFTER THE WARM FRONT LIFTS NORTH...WARMER AIR RETURNS FOR TUESDAY AND WEDNESDAY WITH RIDGING TAKING PLACE IN THE WESTERN CONUS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && MORITZ/BERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1159 AM CDT WED JUN 29 2005 KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-301200- ADAMS NE-BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE- GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE- MERRICK NE-NANCE NE-PHELPS NE-PHILLIPS KS-SHERMAN NE-VALLEY NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON AND PHILLIPSBURG 1159 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING OVER THE OUTLOOK AREA. DRIER AIR MOVING INTO THE REGION WILL LIMIT THE SEVERITY AND COVERAGE OF ANY THUNDERSTORMS WHICH DEVELOP. GUSTY WINDS TO 50 MPH WILL BE POSSIBLE FROM STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY. LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER POTENTIAL DURING THOSE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) KSZ006-007-017>019-NEZ049-064-076-077-085>087-301200- CLAY NE-FILLMORE NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-OSBORNE KS- POLK NE-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...YORK 1159 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE BOUNDARY MOVING INTO THE AREA THIS AFTERNOON WILL SPARK A FEW THUNDERSTORMS...AS IT ENCOUNTERS MORE MOISTURE AND A MORE UNSTABLE AIRMASS. THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE SOUTHEAST OF A FULLERTON NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS LINE. THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL...AND WIND GUSTS GREATER THAN 60 MPH. THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR BETWEEN 3 PM AND 9 PM...ALTHOUGH A FEW STORMS MAY LINGER OVER NORTH CENTRAL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY. LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER POTENTIAL DURING THOSE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) NOAA/NWS/MORITZ
The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A deputy sheriff reported a 14 inch in diameter tree limb was snapped in the high winds.
The Mitchell County Emergency Manager reported a tornado just east of Highway 14 in the southern portion of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452191, 5452192, 5452193, 5452267, 5452268, 5452269, 5452270, 5452271.